Hail, Coffey
- When
- November 5, 1:40 PM CST to 1:41 PM CST
- Where
- Coffey County, 1.77 mi ESE of Ottumwa
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -95.770
On the afternoon of the 5th a strong cold front moved through the area. Ahead of the cold front warm moist air from the south caused high instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of the 5th a strong cold front moved through the area. Ahead of the cold front warm moist air from the south caused high instability. The strong system provided the shear needed to support a few isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 5, 11:46 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1146 AM CST THU NOV 5 2015 ...Update to near term convective and aviation forecast discussions... .UPDATE... Issued at 1135 AM CST THU NOV 5 2015 The going forecast is looking pretty good, although the start time for these thunderstorms entering the area may end up being a bit sooner than originally predicted. A strong short wave has sufficient lift (based on recent radar/satellite trends) to weaken and overcome the existing cap in south central KS, and this area of focused ascent will move into east central KS by early afternoon. The wind shear profiles are currently very strong, and will at least initially act to limit thunderstorm intensity as the shear is likely too strong for the available instability. However, as storms become longer lived they will also become steadily more organized, with a few of them probably developing supercell structure. These storms will be very fast moving, 40-60 mph to the northeast. Assuming that a few of these storms can become more organized over the local area, hail up to 1" in diameter and locally damaging winds. With such strong shear profiles, if supercells develop and become well-organized, there is some potential for a tornado to develop. Current indications are that the overall severe risk is still on the low end, and mainly focused in areas near and southeast of a Burlington to Lawrence line. && .SHORT TERM...(Today and Tonight) Issued at 336 AM CST THU NOV 5 2015 Scattered weak convection/showers persist early this morning, but generally weakening as initial upper wave exits quickly NNE into the Northern Plains. Weak mid- level isentropic upglide in swath of PW around 1" appears to be the main forcing/sustaining factors at this point with latest mesoanalysis putting <0.5" PW in far southwest Kansas. Upper ridging was building southeast into the Great Basin as the trough makes eastward movement. Main upper wave on track to pass NE through Kansas late this afternoon into this evening. Southwest flow aloft will continue to bring an overall drier atmosphere ahead of it with time, with Pacific cold frontal passage likely in the afternoon and early evening in central and eastern Kansas. Will keep some small precip chances in mainly eastern areas this morning as the deeper moisture exits, but main concern remains to be in the late afternoon and early evening when slightly cooler mid-level air brings instability up. Amount of insolation remains a key player in just how much instability will exist and could see stratus again rather persistent ahead of the front. Deep shear again quite strong and could be too much for the meager CAPE to sustain a long-lived updraft. Low-level winds are not particularly strong but at least minor downburst wind potential remains. Cold air advection on NW winds should bring quickly falling temps to north central Kansas in the late afternoon. Have highest highs in mainly central areas where confidence in afternoon clearing is highest ahead of the CAA. Rapidly weakening gradient and mainly clear skies should allow for lows to fall into the upper 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 336 AM CST THU NOV 5 2015 In general have a dry forecast going for Friday through Tuesday. There continues to be some signs of mid level frontogenesis Friday evening along the NEB state line. However the NAM is not quite as saturated in mid levels as previous runs, and the GFS remains a little drier. Because of this have removed the slight chance POPs for measurable precip and instead mention the possibility for sprinkles. Forecast soundings show the boundary layer remaining warm enough for any precip to melt before reaching the ground. Models have continued to back off on a weak wave lifting across the area Sunday evening, now taking energy from the upper trough to the southeast of the forecast area. Outside of these two features, the pattern is expected to keep southwest flow over the central plains with little or no moisture advection. Surface ridging building into the area Friday is expected to last through the weekend. This should keep highs in the mid 50s to around 60 through the weekend. Lows should cool off into the 30s, but cloud cover may have a role in whether they are the mid 30s or lower 30s. Low level warm air advection should help temps moderate some for the beginning of the work week. The next weather maker is probably going to affect the central plains for the mid to late week time frame as another upper trough moves through the southern Rockies. There is some uncertainty in the timing and track of the possible surface low as the ECMWF and GFS differ on both. Therefore have used a blend of the two models for the forecast, which brings some small POPs in Tuesday night with chances trended high for Wednesday. Instability again appears to be pretty limited, but have maintained a mention of thunder based more on pattern recognition as the forecast area initially remains in the warm sector. It is interesting to note that the ECMWF continues to show gradual deepening of the surface low while it moves across northeast KS. With some wrap around precip on the back side of the low, it is not out of the realm of possibility there could be some change over to snow Wednesday night and Thursday morning over north central KS. But this remains a long ways out. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1135 AM CST THU NOV 5 2015 Scattered to broken skies around 2000 feet will continue, mainly at TOP/FOE, for the next few hours before becoming more scattered out with time. There is a small chance for TS to impact TOP/FOE between 19Z and 23Z, but not enough of a chance to include in the TAF at this time. A cold front moves through before 00Z with winds shifting out of the northwest, and eventually tapering off after midnight. && .TOP Watches/Warnings/Advisories... NONE. && UPDATE...Barjenbruch SHORT TERM...65 LONG TERM...Wolters AVIATION...Barjenbruch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 120 PM CST THU NOV 5 2015 KSZ012-024-026-038>040-054>056-058-059-061930- BROWN-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 120 PM CST THU NOV 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS EASTERN KANSAS THROUGH 8 PM. THE BEST CHANCE FOR STORMS WILL BE EAST OF A COUNCIL GROVE TO HOLTON LINE. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM EMPORIA TO TOPEKA. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY DAMAGING WIND GUSTS. THERE IS A VERY SMALL CHANCE FOR A TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED EAST OF A LINE FROM EMPORIA TO TOPEKA THROUGH 8 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP KSZ008>011-020>023-034>037-061930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE- OTTAWA-DICKINSON-GEARY-MORRIS- 120 PM CST THU NOV 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT IN NORTH CENTRAL KANSAS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
5 hail. Local standard time, as filed.
Wind gusts between 50-60 mph.
Wind gusts between 50-60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606547, 606548, 606549, 606550, 606551.